our everyday life

When Toddlers Are Teething Do the Gums Look Bruised?

by Susan Ahearn, studioD

Now that your child is a toddler, you can be thankful that she is well into the teething process and it will be over at around age 3. Hopefully your child has had few symptoms, but some toddlers do suffer a variety of minor woes including bruised gums. Expect the lower teeth to emerge first between 6 to 12 months old followed by the top teeth, with the molars coming in last until all 20 teeth are in. If several teeth erupt at once, this can cause extra pain, swelling and general discomfort.


Your child’s gums may appear bruised. The bruised area is simply a reaction to the tooth pushing through the gum tissue. Or, what you may think at first glance is a bruise could be a blood blister. The gums swell in response to the erupting tooth and can develop a soft blue blister on top of the erupting tooth. Blood pooling below the surface of the gum tissue creates a blister. The bruising and blisters will resolve once the tooth comes in.

Other Symptoms and Signs

Additional symptoms of teething include fussiness, trouble sleeping and a cranky attitude. Drooling and excessive saliva can cause an irritated rash around the mouth or chin. You may notice that she is chewing more. Fever or diarrhea are not normal symptoms of teething. If she shows these signs, call your doctor for advice. Certainly, consult your physician anytime you’re anxious about teething issues.

Comfort Measures

Relieve your toddler’s discomfort by gently rubbing her gums with a clean, cool gauze pad or washcloth. Press on the gums to help ease the pain. Chill, but don’t freeze, a teething ring for her to chew on. Check that the teething ring does not have pieces that can break apart, and that it does not contain liquid that can leak. Ask your pediatrician about painkillers such as acetaminophen or ibuprofen. If your child is drooling a lot, be sure to keep the area around her mouth and chin clean and dry to prevent an irritating rash.


The Food and Drug Administration warns against using products containing Benzocaine unless instructed by a physician. This over-the-counter painkiller in rare cases may cause methemoglobinemia, a serious or life-threatening condition that lowers the level of oxygen in the bloodstream.

About the Author

Susan Ahearn holds a bachelor's degree in English from UMass Lowell. She began her career as a writer in a small college public relations office in 1986. Ahearn also has nine years of experience as a reading and writing tutor.

Photo Credits

  • Thinkstock/Comstock/Getty Images